The biochemical phenomenon known as a cholinergic crisis is an episode of excessive stimulation at one of the body's neuromuscular junction points. Such an event results from a buildup of acetylcholine (ACh) stemming from acetylcholinesterase inactivity or insufficiency. A common cause of cholinergic crisis episodes is the unintended overdose of treatment drugs in myasthenia gravis patients. Additional causes include exposure to nerve agents and post-surgical overdosing of cholinesterase inhibitors intended to reverse residual muscle paralysis. When a cholinergic crisis occurs, muscles can no longer react to the influx of ACh, and respiratory failure, flaccid paralysis, excessive salivation and perspiration are likely to follow.
Patients diagnosed with myasthenia gravis who are experiencing bouts of flaccid paralysis can pose diagnostic difficulties, because it is impossible to immediately determine whether the problem is caused by aggravation of the underlying disease or by a cholinergic crisis resulting from an overdose of medication. To ascertain the true cause of the paralysis, a physician is likely to conduct a test using the drug edrophonium. People with myasthenia gravis who are given this drug will see the severity of their paralysis increase following introduction of the drug if they are experiencing a true cholinergic crisis. Conversely, if the patient sees an increase in muscle strength after being given the drug, he is likely experiencing a worsening of his underlying condition. It is important that this type of diagnostic procedure be performed only by an experienced practitioner prepared to utilize intubation, ventilation and resuscitation techniques if needed.
Once diagnostic testing confirms that a patient is indeed suffering a cholinergic crisis rather than a myasthenic crisis, a standard course of treatment will follow. Atropine is the accepted antidote when a patient has had an overdose of anticholinesterase. It is critical that myasthenia gravis sufferers who present with this particular diagnostic riddle, and who routinely undergo anticholinesterase drug therapy, have immediate access to atropine intervention. If atropine is not administered soon after the onset of the cholinergic crisis, serious side effects may follow, including severe muscle weakness and perhaps respiratory failure leading to death.
A cholinergic crisis caused by organophosphate poisoning following exposure to nerve agents results in the same types of symptoms as those seen in myasthenia gravis sufferers after a treatment overdose. The harmful effects of nerve agents develop when their composite chemicals bind themselves to, and render ineffective, the acetylcholinesterase in the body. The result is the aggregation of excess ACh at neuromuscular junctions, consistent with a cholinergic event. Muscle weakness, respiratory failure and excess salivation are likely to follow. Treatment protocols for a crisis brought on by nerve agents include decontamination of the body, clothing and associated surfaces, as well as the administration of atropine and oximes able to break the bond between the nerve agent and the ACh enzyme.